Paracetamol induced Stevens-Johnson syndrome – toxic epidermal necrolysis overlap syndrome

Authors


  • Conflicts of interest: None.

Abstract

Background

Though any drug can be a potential cause of such hypersensitivity reactions, paracetamol, an over-the-counter drug used extensively as an analgesic and antipyretic agent, is considered to be relatively safe, with hepatotoxicity as a major adverse effect only in large doses.

Materials and methods

We report an instance of a severe case of SJS-TEN overlap syndrome in a 12-year-old girl, induced by three over-the-counter doses of 500 mg of paracetamol taken at 8-hour intervals for fever.

Results and discussion

Stevens-Johnson Syndrome and its severe variant toxic epidermal necrolysis (TEN) are idiosyncratic, delayed hypersensitivity inflammatory adverse drug reactions that are associated with increased morbidity and mortality. However, treatment with antibiotics and intravenous corticosteroids along with supportive therapy improved the course of the disorder.

Conclusion

This case report addresses the fact that severe hypersensitivity reactions can occur with paracetamol, which can be potentially dangerous and life threatening. It is hence important for the clinicians to be alert to such severe hypersensitivity reactions even with drugs which are considered to be potentially safe such as paracetamol.

Ancillary